Ohio, 2003

Hail and Damaging Winds in Ohio, April 4 to 5, 2003

April 4 to 5, 2003 · NWS CLE · 35 events in 24 counties and zones

25 thunderstorm wind, 10 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$246,000
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 4, 3:00 PM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Apr 4, 3:00 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
300 PM EST FRI APR 4 2003

STG CDFNT-STNRY FNT-WRMFNT (DEPENDING ON THE HOUR) ACRS CWA MAKING
FOR A VERY CHALLENGING FCST FOR THE REGION.  FOR THIS EVG WL
CONTINUE THE ADVISORY FOR FREEZING RAIN IN THE ERIE AREA.  THIS IS
LARGELY CONFINED TO THE SHORELINE AS TEMPS AWAY FROM THE COAST MOVE
INTO THE 30S AND LOWER 40S.  THRU THE EVG AND EARLY TONIGHT TEMPS
SHOULD BGN TO SLOWLY RISE AS SFC LOW MOVES ACROSS NORTHERN OHIO
OVERNIGHT.  BY 12Z AVN HAS THE LOW JUST WEST OF ERIE PA.  SFC BNDRY
IS EXTENDS E/W NOW ACROSS THE SOUTHERN COUNTIES IN THE CWA.  THE
APCHG LOW WL EVENTUALLY BRING THIS BNDRY NORTH BUT XPC WL HANG ON
THE SHORELINE.  WILL GO WITH CAP POPS OVRNIGHT AND WL MNTN POSSIBLE
MIX WITH ZR AT THE NW/NE CORNERS. ALSO WITH THE INSTBY ALF OVRRNG
FRONT TSTM THREAT ACRS ALL OF AREA TNGT AS WELL.   SOME OF THESE
COULD CONTAIN HAIL.  TEMPS OBVIOUSLY WL RANGE GREATLY N TO S ACRS
THE AREA AND IN SOME CASES ACROSS A SINGLE COUNTY.  HAVE ATTEMPTED
TO PUT THIS TO WORDS IN THE ZONES.  TEMPS STEADY OR RISING
OVRNGT/TWRDS MORNING AND THEN STEADY/FALLING DURG SAT AS COLD ADVN
FILLS IN ACRS ENTIRE AREA BHND CDFNT.  WILL GO WITH RAIN SHOWERS IN
THE MORNING EAST HALF OF THE AREA BUT WITH 850 MB TEMPS DUMPING TO
-8 TO -12 BY EVG ANY RAIN SHOWERS WL TURN TO SNOW. HAD THOUGHT THAT
PCPN MIGHT STOP FOR THE AFTN BUT BUFKIT SHOWS QUITE AN UNSTABLE AMS
IN THE LOWER 5KFT SO AFTN INSTBY SHWRS COULD CONTINUE.  WILL ALLOW
CLDS TO BREAK SAT NIGHT AND WL CONT WITH PC SUNDAY AHEAD OF NEXT
SYSTEM DUE TO BRING PCPN INTO THE AREA SUNDAY NIGHT AND MONDAY.
THIS ALSO COULD BE QUITE TRICKY  ETA SHOWS 850MB TEMPS -2 TO -4 AND
WITH SFC FCST BELOW FREEZING THIS COULD BE SNOW.  AVN A BIT WARMER
AND THATS ALL IT WOULD TAKE TO MAKE THIS RAIN.  HAVE PROVIDED
LATITUDE IN THE FORECAST.  MONDAY NIGHT TEMPS DROP ENOUGH TO MAKE
ANY REMAINING PCPN SNOW IN THE COLD ADVN BHND THE LOW.

MISCLE IS OUT.

.CLE...
OH...NONE.
PA...WINTER WEATHER ADVISORY THROUGH 6PM. PAZ001.

TK
Hazardous weather outlook, Apr 4, 6:12 AM EST, 11 hours 18 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-041315-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
612 AM EST FRI APR 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY AND EARLY
TONIGHT FROM CENTRAL OHIO ON SOUTH...SOUTH OF MANSFIELD.

.DAYS TWO THROUGH SEVEN...
SNOW IS POSSIBLE ACROSS NORTHWEST OHIO LATE SUNDAY NIGHT INTO
MONDAY. SOME ACCUMULATION IS POSSIBLE BUT A HEAVY SNOWFALL IS NOT
LIKELY.

.SPOTTER CALL TO ACTION STATEMENT...
THERE IS SLIGHT CHANCE FOR SKYWARN SPOTTER ACTIVATION TODAY OR EARLY
TONIGHT.

In the hours before

Special weather statement, Apr 4, 4:47 PM EST, 43 minutes before
OHZ009>013-019>022-027>032-036>038-047-042245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
447 PM EST FRI APR 4 2003

A LINE OF THUNDERSTORMS WITH LOCAL DOWNPOURS AND GUSTY WINDS
WILL CONTINUE TO MOVE EAST ACROSS THE AREA THROUGH THE EARLY
EVENING. RAINFALL FROM 2 TO 5 TENTHS OF AN INCH IN ONE HOUR.
THE HEAVY RAINS WILL CAUSE PONDING OF WATER ON THE ROADWAYS.
THE WINDS CAN GUST BETWEEN 40 AND 50 MILES AN HOUR WITH SOME
OF THE HEAVIER THUNDERSTORMS.

THOMPSON

The radar

The Cleveland radar (KCLE), 102 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

25 thunderstorm wind, 10 hail. Local standard time, as filed.

Thunderstorm Wind, Knox

When
April 4, 5:30 PM EST to 5:40 PM EST
Where
Knox County, Millwood
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
41.883, -80.800

Thunderstorm winds downed trees near Millwood and Danville.

Thunderstorm Wind, Holmes

When
April 4, 5:50 PM EST
Where
Holmes County, Millersburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
41.767, -81.050

Thunderstorm winds downed trees south of Millersburg.

Thunderstorm Wind, Wood

When
April 4, 8:21 PM EST
Where
Wood County, Wayne
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
41.517, -83.150

Thunderstorms winds downed a few trees and large limbs.

Thunderstorm Wind, Huron

When
April 4, 8:30 PM EST
Where
Huron County, Norwalk
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
41.117, -81.583

Thunderstorm winds downed several trees around Norwalk.

Thunderstorm Wind, Hancock

When
April 4, 8:30 PM EST to 8:45 PM EST
Where
Hancock County, Jenera
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
40.550, -81.917

Thunderstorm wind gusts were estimated at 60 mph in Findlay. A large tree was downed a few miles west of Jenera.

Hail, Seneca

When
April 4, 8:58 PM EST
Where
Seneca County, Tiffin
Measured
0.75 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.133, -81.483

Penny size hail was observed.

Thunderstorm Wind, Marion

When
April 4, 9:00 PM EST
Where
Marion County, Marion
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
GENERAL PUBLIC
Coordinates
41.383, -81.333

Thunderstorm winds downed two large trees in Marion. One of the limbs damaged the roof of a house.

Thunderstorm Wind, Wyandot

When
April 4, 9:00 PM EST
Where
Wyandot County, Little Sandusky
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
40.583, -83.133

Thunderstorm winds downed many large tree limbs.

Hail, Seneca

When
April 4, 9:05 PM EST
Where
Seneca County, Kansas
Measured
1.5 in hail
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
41.167, -83.400

Walnut size hail was observed.

Hail, Crawford

When
April 4, 9:15 PM EST
Where
Crawford County, Bucyrus
Measured
0.75 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.300, -83.483

Dime size hail was observed.

Hail, Huron

When
April 4, 9:17 PM EST
Where
Huron County, Greenwich
Measured
0.75 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.383, -82.550

Dime size hail was observed.

Thunderstorm Wind, Lucas

When
April 4, 9:18 PM EST
Where
Lucas County, Toledo Express Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.467, -80.683

A 61 mph thunderstorm wind gust was measured at Toledo Express Airport.

Thunderstorm Wind, Richland

When
April 4, 9:30 PM EST
Where
Richland County, Lexington
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.467, -81.333

Thunderstorm winds downed one tree and several large limbs to the east of Lexington.

Hail, Wayne

When
April 4, 9:35 PM EST to 9:40 PM EST
Where
Wayne County, West Salem
Measured
0.75 in hail
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.367, -83.667

Dime size hail was observed.

Thunderstorm Wind, Lorain

When
April 4, 9:35 PM EST
Where
Lorain County, La Grange
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
40.400, -82.283

Thunderstorm winds toppled a large tree just west of Lagrange.

Thunderstorm Wind, Sandusky

When
April 4, 9:35 PM EST
Where
Sandusky County, Vickery
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
41.233, -82.117

Thunderstorm winds downed two large tree limbs near Vickery.

Thunderstorm Wind, Erie

When
April 4, 9:40 PM EST
Where
Erie County, Castalia
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
41.467, -81.683

Thunderstorm winds downed a few trees.

Hail, Lucas

When
April 4, 9:40 PM EST
Where
Lucas County, Toledo
Measured
0.75 in hail
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
41.100, -83.167

Dime size hail was observed. The hail completely covered the ground.

Thunderstorm Wind, Wayne

When
April 4, 9:50 PM EST
Where
Wayne County, Wooster
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
40.900, -83.717

Thunderstorm winds downed two large trees east of Wooster.

Thunderstorm Wind, Wood

When
April 4, 9:50 PM EST
Where
Wood County, Bowling Green
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
41.650, -83.550

Thunderstorm winds damaged several homes. One home had several windows blown out and other houses nearby had roofs and siding torn off.

Hail, Seneca

When
April 4, 10:00 PM EST
Where
Seneca County, Fostoria
Measured
0.88 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.033, -82.517

Nickel size hail was observed.

Hail, Ashland

When
April 4, 10:00 PM EST
Where
Ashland County, Loudonville
Measured
0.75 in hail
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
40.667, -82.583

Penny size hail was observed.

Thunderstorm Wind, Medina

When
April 4, 10:00 PM EST
Where
Medina County, Medina
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.400, -82.817

Thunderstorm winds downed a few tree limbs.

Hail, Seneca

When
April 4, 10:12 PM EST
Where
Seneca County, Fostoria
Measured
0.88 in hail
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
40.800, -81.933

Nickel size hail was observed five miles east of Fostoria.

Thunderstorm Wind, Ottawa

When
April 4, 10:15 PM EST
Where
Ottawa County, Oak Harbor
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
GENERAL PUBLIC
Coordinates
40.733, -83.217

Thunderstorm winds damaged a house near Oak Harbor.

Thunderstorm Wind, Sandusky

When
April 4, 10:20 PM EST
Where
Sandusky County, Fremont
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.233, -82.617

Thunderstorm winds downed a few trees.

Thunderstorm Wind, Erie

When
April 4, 10:45 PM EST
Where
Erie County, Huron
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
41.250, -83.267

Thunderstorm winds downed several large tree limbs.

Hail, Summit

When
April 4, 11:37 PM EST
Where
Summit County, Fairlawn
Measured
0.75 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.583, -83.800

Dime size hail was observed.

Thunderstorm Wind, Cuyahoga

When
April 4, 11:39 PM EST to April 5, 12:00 AM EST
Where
Cuyahoga County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
41.167, -83.400

Thunderstorm winds downed trees in Bay Village, Lakewood, Solon and South Euclid.

Thunderstorm Wind, Summit

When
April 4, 11:45 PM EST
Where
Summit County, Cuyahoga Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
41.383, -82.933

Thunderstorm winds downed one tree and several large limbs.

Thunderstorm Wind, Geauga

When
April 4, 11:49 PM EST
Where
Geauga County, Russell
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
40.967, -82.100

Thunderstorm winds downed a few trees around Russell.

Thunderstorm Wind, Geauga

When
April 4, 11:50 PM EST
Where
Geauga County, Bainbridge
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
NEWSPAPER
Coordinates
41.133, -81.867

Thunderstorm winds downed a large tree. The tree landed on a house and caused significant structural damage.

Thunderstorm Wind, Lake

When
April 5, 12:16 AM EST
Where
Lake County, Madison
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
LAW ENFORCEMENT
Coordinates
40.633, -82.233

Thunderstorm winds downed one tree and several large tree limbs.

Thunderstorm Wind, Ashtabula

When
April 5, 12:30 AM EST
Where
Ashtabula County, Ashtabula
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.350, -83.117

Thunderstorm winds downed a few large tree limbs.

Thunderstorm Wind, Trumbull

When
April 5, 12:30 AM EST
Where
Trumbull County, Gustavus
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.800, -82.983

Thunderstorm winds downed several trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351768, 5351769, 5352321, 5351670, 5351772, 5352322, 5351770, 5351773, 5352669, 5352670, 5351663, 5351664, 5351671, 5351665, 5351771, 5351774, 5351672, 5352671, 5351775, 5352674, 5351666, 5351763, 5351764, 5351778, 5351776, 5351673, 5352672, 5351667, 5351669, 5351777, 5351668, 5351767, 5351766, 5351765, 5352673.